Abilify and Latuda, they are antipsychotics too!

I have noticed that two new antipsychotics advertise themselves as being helpful for depression and never mention that they are in the antipsychotic class. For every year of use the rate of Tardive Dyskinesia is 5%. After a decade of use, Antipsychotics carry a 30-50% chance of Tardive Dyskinesia according to NAMI and other sources. Tardive Dyskinesia can be difficult to treat. I have had it since 2007. The drug companies should stop misleading people and telling lies of omission regarding their latest and greatest antipsychotics. Yes, they may help with depression, but they are not antidepressants. They are mostly given to people with Schizoaffective disorder and Schizophrenia until lately. Yes, they are a quick fix, but one that can come with a price.

7 thoughts on “Abilify and Latuda, they are antipsychotics too!

    • It is a neurological side effect of All antipsychotics that looks like Parkinson’s, is difficult to treat and common. After a decade of Abilify, Geodon, Latuda, Haldol, etc, NAMI says that 30-50% of patients on these drugs will get it. Before, only schizophrenics got it and they are often hidden away in ALF’s or paranoid and housebound, so the syndrome awareness wasn’t as strong but now that they give people with bipolar disorder the drug a lot, we’ll have a lot more cases. I came down with it and I write about it a lot on NAMI.org, and my blog and am about to have a blog and two videos on International Bipolar Foundation’s Facebook and website. IBPF.org and youtube

      Liked by 1 person

      • I am so very glad I found your blog. I was just dx’d with bipolar 2 and there was talk about Latuda if the Lamictal doesn’t work. I had no idea about that serious side affect. I enjoy getting info from YouTube. What is the YouTube account name?

        Like

      • The Vlogs are not up yet. You go on Youtube and type in ‘International Bipolar Foundation.’ The side effect is not terrible if you are able to take an anticholinergic like Artane or Cogentin. But it gives me blackouts. So I had to find another way. It took three years of being like Michael J Fox x 30. People looked at me with fear and pity in their eyes. Finally I found a neurologist/movement disorder person who actually specialized in Tardive Dyskinesia. Most of them don’t. Most of them don’t want to deal with mentally ill people either. This side effect is so common, like I said 30-50% after a decade of Abilify, Latuda, …Seroquel is not as bad. In fact, I took high doses of Seroquel for 8 years and it wasn’t until I was on high doses of Geodon for a year that the shaking started. I thought that if I stopped taking the antipsychotic I would get better but I got ‘withdrawal emergent syndrome,’ which is when the symptoms explode and you find out that you’ll have tardive forever. Most people can take Cogentin and are fine but about 30% of us can’t.

        Liked by 1 person

      • Thanks so much for the info. I am so sorry that you have had to experience this first hand. Thank you for putting these warnings out there. It is very important that people know the possible consequences of taking these meds long term. I had never heard of Artann, Cogentin, or Geodon. Do you know if these are common drugs in the U.S.?

        Like

      • Ok, lots of folks got Tardive Dyskinesia from Pfizer’s Geodon, still available in the US. And the way that I know that is that when I Googled Tardive Dyskinesia, all sorts of people were in class action lawsuits against Geodon! The Anticholinergic class of drugs of Cogentin and Artane are both in the US, and both VERY effective for about 70% of the TD cases. But not in all. And those people have a long road to go before they find the right combo of medications.

        allison

        Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s